Thunderstorm Wind, Aroostook
- When
- August 18, 4:30 PM EST
- Where
- Aroostook County, 7 mi S of Madawaska
- Measured
- 61 kt (70 mph)
- Reported by
- NWS STORM SURVEY
- Coordinates
- 47.250, -68.333
Several trees blown down in the vicinity of Long Lake.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 18, 1:45 PM EST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 245 PM EDT SUN AUG 18 2002 .SYNOPSIS...A COLD FRONT WILL CROSS THE STATE EARLY TONIGHT...THEN HIGH PRESSURE APPROACHING FROM THE MIDWEST WILL PASS SOUTH OF NEW ENGLAND ON MONDAY. A WEAK COLD FRONT WILL PASS THROUGH MONDAY NIGHT...THEN A LARGER HIGH PRESSURE SYSTEM WILL BUILD INTO NEW ENGLAND TUESDAY INTO WEDNESDAY. THE HIGH WILL SLOWLY SINK SOUTH ON THURSDAY. ANOTHER HIGH WILL BUILD IN EARLY FRIDAY PUSHING A COLD FRONT ACROSS FOLLOWED BY A RETURN TO DRY WEATHER. .DISCUSSION...A COLD FRONT MOVING INTO WESTERN MAINE THIS AFTERNOON IS RESULTING IN SOME STRONG THUNDERSTORMS ACROSS THE ST LAWRENCE VALLEY AND MAINES WESTERN MOUNTAINS. SOME OF THESE STORMS WILL PROGRESS EAST EARLY THIS EVENING PRODUCING GUSTY WINDS AND HEAVY DOWNPOURS IN A FEW SPOTS. THE HEAVIEST STORMS WILL PROBABLY WANT TO RUN ALONG A LINE THROUGH CENTRAL AND SOUTHERN AROOSTOOK COUNTY AND NORTHERN PENOBSCOT AND PISCATAQUIS COUNTIES WHERE A PRE-EXISTING MOISTURE BOUNDARY REMAINS IN PLACE. LATER THIS EVENING THE STORMS WILL TAPER OFF AS THEY ENCOUNTER DRYER AIR...THOUGH A FEW STRONG CELLS MAY HOLD TOGETHER TO MAKE IT INTO WEST CENTRAL NEW BRUNSWICK. HIGH PRESSURE WILL BUILD SOUTH OF THE REGION TONIGHT AND MONDAY...THEN ANOTHER HIGH WILL BUILD ACROSS THROUGH MID WEEK AFTER A WEAK COLD FRONT MOVES THROUGH MONDAY NIGHT. TEMPERATURES WILL GENERALLY BE WARM THIS COMING WEEK. HOWEVER...WEAK THERMAL TROUGHING IN THE EAST WILL LIMIT THE WARMTH A BIT SO THE COMING WEEK WILL LIKELY BE NOT AS HOT AS LAST WEEK. LATE IN THE WEEK ANOTHER COLD FRONT WILL CROSS THE AREA FOLLOWED BY HIGH PRESSURE BUILDING IN AT THE END OF THE WEEK. THERE ARE SOME SIGNS THAT A SIGNIFICANT WEATHER CHANGE MAY BE APPROACHING FOR THE END OF THE WEEK. BOTH THE AVN/MRF AND ECMWF ARE SHOWING A STEEP RIDGE BUILDING IN THE WESTERN US. ENERGY IS PROGGED TO CASCADE SOUTHEAST OFF THE RIDGE AND SUPPORT A LOW FORMING NEAR THE GREAT LAKES. IF THESE TWO MODELS ARE RIGHT...AN EAST COAST STORM MAY BRING SIGNIFICANT RAIN TO NORTHEASTERN NEW ENGLAND OVER THE WEEKEND. THE CANADIAN MODEL HAS A SIMILAR THEME BUT IS A LITTLE UNSURE ABOUT WHICH OF A COUPLE SHORTWAVES COMING OFF THE WESTERN RIDGE MAY CREATE THE EAST COAST LOW. NEVERTHELESS...A TREND TOWARD COOLER AND WETTER WEATHER APPEARS A GOOD POSSIBILITY NEXT WEEKEND. COASTAL WATERS: NO HEADLINES. .CAR...NONE. MCB
MEZ001>006-010-011-015>017-029>032-190000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 200 PM EDT SUN AUG 18 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING ACROSS NORTHERN AND DOWNEAST MAINE... A COLD FRONT WILL APPROACH THE REGION FROM THE WEST THIS AFTERNOON. THUNDERSTORMS IN ADVANCE OF THIS FRONT HAVE ALREADY DEVELOPED ACROSS WESTERN SECTIONS OF MAINE. THESE THUNDERSTORM WILL MOVE ACROSS THE STATE THIS AFTERNOON THROUGH EARLY THIS EVENING. SOME OF THESE STORMS MAY DEVELOP INTO SEVERE THUNDERSTORMS WITH STRONG WINDS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR LATER UPDATES. FOSTER
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Several trees blown down in the vicinity of Long Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312505.